Alert archive / Oregon / High Surf Advisories in 2017

High Surf Advisory 9, NWS Medford, OR

October 18, 2017Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high surf advisory at Oct 18, 2017, 5:06 AM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Oct 19, 2017, 3:00 PM PDT. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2017, 5:06 AM PDT (12:06 UTC)
In effect from
Oct 19, 2017, 3:00 PM PDT
Expired
Oct 20, 2017, 9:25 PM PDT
In force
30 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 0.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1795 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

955 
WHUS46 KMFR 181206
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
506 AM PDT WED OCT 18 2017

ORZ021-022-190015-
/O.NEW.KMFR.SU.Y.0009.171020T0000Z-171021T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
506 AM PDT WED OCT 18 2017

...HIGH SURF ADVISORY IN EFFECT FROM 5 PM THURSDAY TO 11 PM PDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 5 PM THURSDAY TO 11 PM PDT
FRIDAY. 

* WAVES AND SURF...WEST SWELL OF 20 FEET WITH 17 SECOND PERIOD
  WILL RESULT IN BREAKERS 23 TO 26 FEET.

* TIMING...THURSDAY EVENING THROUGH FRIDAY EVENING.

* IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN NORMAL.
  STAY OFF THE JETTIES. BAR CROSSINGS, JETTIES, AND THE SURF ZONE
  WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS AND BREAKING
  WAVE ACTION. USE EXTRA CAUTION ALONG THE COAST AND ALWAYS KEEP
  AN EYE TO THE SEA.
 
* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA, PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

SK
6 follow-up statements
201 
WHUS46 KMFR 182333
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
433 PM PDT WED OCT 18 2017

ORZ021-022-191400-
/O.CON.KMFR.SU.Y.0009.171020T0000Z-171021T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
433 PM PDT WED OCT 18 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 5 PM THURSDAY TO
11 PM PDT FRIDAY...

* WAVES AND SURF...WEST SWELL OF 20 FEET WITH 17 SECOND PERIOD 
  WILL RESULT IN BREAKERS 23 TO 26 FEET. 

* TIMING...THURSDAY EVENING THROUGH FRIDAY EVENING.

* IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN 
  NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS, JETTIES, AND THE 
  SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS 
  AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG THE COAST 
  AND ALWAYS KEEP AN EYE TO THE SEA. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA, PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
723 
WHUS46 KMFR 191118
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
418 AM PDT THU OCT 19 2017

ORZ021-022-200000-
/O.CON.KMFR.SU.Y.0009.171020T0000Z-171021T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
418 AM PDT THU OCT 19 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON
TO 11 PM PDT FRIDAY...

* WAVES AND SURF...WEST SWELL OF 20 FEET WITH 17 SECOND PERIOD 
  WILL RESULT IN BREAKERS 23 TO 26 FEET. 

* TIMING...LATE THIS AFTERNOON THROUGH FRIDAY EVENING.

* IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN 
  NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS, JETTIES, AND THE 
  SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS 
  AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG THE COAST 
  AND ALWAYS KEEP AN EYE TO THE SEA. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA, PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
964 
WHUS46 KMFR 192001
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
101 PM PDT THU OCT 19 2017


ORZ021-022-201100-
/O.EXT.KMFR.SU.Y.0009.171019T2200Z-171021T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
101 PM PDT THU OCT 19 2017

...HIGH SURF ADVISORY NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO
11 PM PDT FRIDAY...

* WAVES AND SURF...WEST SWELL OF 20 FEET WITH 17 SECOND PERIOD 
  WILL RESULT IN BREAKERS 23 TO 26 FEET. 

* TIMING...LATE THIS AFTERNOON THROUGH FRIDAY EVENING.

* IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN 
  NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS, JETTIES, AND THE 
  SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS 
  AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG THE COAST 
  AND ALWAYS KEEP AN EYE TO THE SEA. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA, PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

CC
660 
WHUS46 KMFR 201231
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
531 AM PDT FRI OCT 20 2017


ORZ021-022-202045-
/O.CON.KMFR.SU.Y.0009.000000T0000Z-171021T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
531 AM PDT FRI OCT 20 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WAVES AND SURF...WEST SWELL OF 20 FEET WITH 17 SECOND PERIOD 
  WILL RESULT IN BREAKERS 23 TO 26 FEET. 

* TIMING...THROUGH THIS EVENING.

* IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN 
  NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS, JETTIES, AND THE 
  SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS 
  AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG THE COAST 
  AND ALWAYS KEEP AN EYE TO THE SEA. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA, PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
524 
WHUS46 KMFR 202035
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
135 PM PDT FRI OCT 20 2017


ORZ021-022-210445-
/O.CON.KMFR.SU.Y.0009.000000T0000Z-171021T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
135 PM PDT FRI OCT 20 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WAVES AND SURF...WEST SWELL OF 18 FEET WITH 16 SECOND PERIOD
  WILL RESULT IN BREAKERS 21 TO 25 FEET. 

* TIMING...THROUGH THIS EVENING.

* IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN 
  NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS, JETTIES, AND THE 
  SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS 
  AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG THE COAST 
  AND ALWAYS KEEP AN EYE TO THE SEA. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA, PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
564 
WHUS46 KMFR 210425
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
925 PM PDT FRI OCT 20 2017

ORZ021-022-210530-
/O.CAN.KMFR.SU.Y.0009.000000T0000Z-171021T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
925 PM PDT FRI OCT 20 2017

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE HIGH
SURF ADVISORY. 

SWELL HEIGHTS AND BREAKERS HAVE SUBSIDED BELOW ADVISORY CRITERIA.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Oct 18, 4:11 AM PDT, 55 minutes earlier.

Area forecast discussion, Oct 18, 4:11 AM PDT, 55 minutes before
Area Forecast Discussion
National Weather Service Medford OR
411 AM PDT Wed Oct 18 2017

.DISCUSSION...Timing for impacts will be Wednesday night through
Friday...

*Impacts: Ponding on roadways, debris flows near burn scars near
 the coast and western Siskiyou County.
*Slippery, snow-covered roads over the higher passes in the
 Cascades near Crater Lake and Diamond Lake. Light snow on highway
 140 near Lake of the Woods.
*Travel may become difficult for high profile vehicles due to
 strong southerly winds along the coastal headlands, Shasta
 Valley, and east of the Cascades.
*Isolated trees may fall near burn scars due to high winds.

Wednesday will be the last relatively dry day across southern
Oregon and northern California with temperatures slightly above
normal before the first strong front of the season arrives across
the Pacific Northwest Wednesday night.

This frontal system is expected to be stronger than what is
typical for this time of year, and model guidance has come into
better agreement regarding the details of this system. The biggest
concerns will be the strong winds and moderate to heavy rain
across the area.

Precipitation totals will be significant, especially at the
coast. Rain rates will be less than a quarter of an inch an hour,
but some coastal areas could see 1.5 inches in 6 hours and some
inland areas will get 1 inch in 6 hours. Rivers are still low and
soils are dry from the summer, but a few impacts could still be
felt, particularly for coastal rivers. This will be mainly in the
form of debris flows and flash flooding for the Chetco Bar
and Eclipse Complex burn scar areas. Have issued a Flash Flood
Watch for those two areas (details at FFAMFR). This does NOT
include any nearby cities.

Additionally, there have been some recent issues with rock falls
along highway 138 between mile post 45 and and 53 in Douglas
County associated with the Umpqua North Wildfire Complex. Rain
rates in that area will be about fourth tenths of an inch in 6
hours, which is well below our traditional guidance for issuing
any flash flood products. That being said, the aforementioned
issues could create travel concerns. Thus, will allow the day
shift to coordinate with ODOT to see if a flash flood watch would
be beneficial there.

This will be one of the first wind events in our forecast area
for the season. The strongest winds will occur at the coast
Wednesday night into Thursday with Shasta Valley and East Side
winds ramping up Thursday into Friday morning. This could create
some travel difficulties, especially for high profile vehicles.
There may be some treefalls due to the winds, particularly near
recent burn scars. The evening shift has issued a high wind watch,
and wind advisory (NPWMFR) for areas east of the Cascades.

Snow levels will start off above 8000 feet on Thursday and will
drop to 4000 to 4500 feet by Friday evening as the precipitation
comes to an end. Some of the higher passes could see some moderate
snow, particularly near Crater Lake and Diamond Lake; but lower
passes like highway 140 near Lake of the Woods will only see light
snow. Siskiyou Summit may see a few flurries on Friday, but it is
more likely that the precipitation will end before it changes
over to snow. Confidence is not high enough quite yet for snow
amounts, so will allow the day shift to determine if any winter
products are needed.

The long wave upper trough will move onshore Friday, and short
waves will continue to move through the trough. This will support
widespread shower activity into Friday. The offshore upper level
ridge will amplify as it approaches the coast, and this will cause
the front to lift back north as a strong and quite wet warm front
Saturday, followed by a weaker trailing cold front Saturday night
into Sunday.

The offshore ridge will be quite strong by this time just off the
coast. Low level flow will turn easterly Sunday night into Monday,
so the area will dry out quickly at that time. Easterly flow will
weaken Monday into Tuesday, but it will remain dry with no
incoming systems initially. A weak front may bring some
precipitation to the north coast and Umpqua Basin Wednesday.
-Schaaf

&&

.AVIATION...MVFR conditions are expected offshore and along the
Coos County Coast, including at KOTH for the remainder of this
morning. KOTH could even see periods of IFR, but expect those
periods to be limited in nature. Elsewhere, VFR is expected for
most of the day before the front arrives from west to east
bringing reduced visibilities and ceilings due to rain. Once the
rain arrives, terrain obscurations will be expected. -Schaaf

&&

.MARINE...Updated 300 AM PDT Wednesday 18 October 2017...South
winds will increase today across the waters ahead of a strong cold
front. Confidence has increased to high for gales from Cape
Blanco northward tonight with warning level seas most other
places.

Long period and large northwest swells (around 20 feet at 17
seconds) build into the waters late Thursday into Friday behind the
front, creating dangerous surf and bar conditions. The tail end of
the cold front is expected to move back northward as a warm front,
and winds are expected to increase again Friday night and Saturday
with guidance showing Gale Force Winds again. SK/FB

&&

.HYDROLOGY...Updated 400 PM PDT Tuesday 17 October 2017... There
will be some hydrologic concerns with the Wednesday night into
Friday system. Currently, soils are dry and rivers are low, but
there will be enough rain to create possible debris flows near
recent burn scars. The river levels will not be an issue itself,
but the debris may obstruct river flows at times, creating
elevated river levels upstream of the block at first, then
downstream of the block if and when it breaks free. If you come
across a flooded road, find an alternate route. Remember to turn
around, don't drown.

Debris floating down the river combined with high surf may create
dangerous bar conditions near the Port of Brookings. -Schaaf

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 11 AM to 11 PM PDT Thursday for ORZ029>031.
     High Wind Watch from Thursday morning through Thursday evening
     for ORZ030-031.
     Flash Flood Watch from Thursday morning through Thursday evening
     for ORZ022-024.
     High Surf Advisory from 5 PM Thursday to 11 PM PDT Friday for
     ORZ021-022.

CA...Wind Advisory from 11 AM to 11 PM PDT Thursday for CAZ084-085.
     High Wind Watch from Thursday morning through Thursday evening
     for CAZ085.
     Flash Flood Watch from Thursday morning through Thursday evening
     for CAZ080.
     Wind Advisory from 8 AM to 8 PM PDT Thursday for CAZ081.

Pacific Coastal Waters...Small Craft Advisory from 5 PM this afternoon to 11 AM PDT
     Thursday for PZZ356-376.
     Hazardous Seas Warning from 11 PM this evening to 11 PM PDT
     Friday for PZZ356-376.
     Small Craft Advisory from 11 AM this morning to 11 PM PDT this
     evening for PZZ350.
     Gale Warning from 11 PM this evening to 11 AM PDT Thursday for
     PZZ350-370.
     Hazardous Seas Warning from 5 PM this afternoon to 11 PM PDT
     Friday for PZZ350-370.
     Small Craft Advisory from 11 AM this morning to 11 AM PDT
     Thursday for PZZ370.

BMS/BMS/NSK

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 10:36 PM PDTHigh Wind WatchMFRKlamath, Lake18 hr
Oct 17, 10:36 PM PDTWind AdvisoryMFRKlamath, Lake48 hr
Oct 18, 2:51 AM PDTGale WarningMFR35 hr
Oct 18, 3:04 AM PDTFlash Flood WatchMFRCurry, Josephine44 hr
Oct 18, 2:59 PM PDTSmall Craft AdvisoryMFR11 hr
Oct 18, 4:20 PM PDTHigh Wind WarningMFRKlamath, Lake31 hr

Nearby

High Surf Advisories in Oregon, 2017Every high surf advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.